[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.43.70. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 208
Citations 0
Lab Reports
June 6, 2012

Drug Linked With Diabetes

JAMA. 2012;307(21):2247. doi:10.1001/jama.2012.5729

The immunosuppressant drug rapamycin, which is used in posttransplant and cancer therapies, can cause diabetes-like symptoms and insulin resistance. Now researchers in the United States and Switzerland have discovered that it does so by turning off insulin signaling in muscle, thereby preventing muscle cells from taking in blood glucose (Blättler SM et al. Cell Metab. 2012;15[4]:505-517).

A transcription factor in muscle known as Yin Yang 1 (YY1) seems to play a key role. Rapamycin physically alters YY1 and causes it to bind to sequences that control the expression of certain genes, ultimately leading to decreased insulin signaling. Mice lacking YY1 did not develop diabetes when given rapamycin.

First Page Preview View Large
First page PDF preview
First page PDF preview
×